You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Risk Factors for Osteoporosis in Crohn's Disease: Infliximab, Corticosteroids, Body Mass Index, and Age of Onset

Azzopardi, Neville MD; Ellul, Pierre MD

Inflammatory Bowel Diseases:
doi: 10.1097/MIB.0b013e31828075a7
Original Clinical Article
Abstract

Background: We analyzed the characteristics associated with increased risk of osteoporosis in patients with Crohn's disease in Malta.

Method: Eighty-three patients with histologically and endoscopically confirmed Crohn's disease underwent a DEXA bone density scan and their phenotypic characteristics were analyzed.

Results: There was a significant association between body mass index and bone mineral density (P = 0.004) and a significant difference in the T scores of patients according to age at diagnosis (Montreal Classification: P = 0.0006) with patients diagnosed <17 years (n = 13) having lower T scores than those diagnosed at older age groups (n = 70). There was a significant difference between the T scores of patients on infliximab (n = 33) and those not on biological therapy (n = 50, P = 0.0058). Patients with high cumulative corticosteroid doses (>10 mg/d for >3 mo, n = 18) had lower bone mineral densities than patients who received smaller corticosteroid doses (P = 0.013). There was however no significant difference in the T scores of patients according to disease location (P = 0.18), disease type (P = 0.64), gender (P = 0.30), and history of ileal resection (P = 0.68). There was also no significant correlation between disease duration and T scores (hip) (P = 0.61).

Conclusions: Low body mass index, early disease onset, high corticosteroid doses and, anti–tumor necrosis factor α therapy are associated with increased risk of osteoporosis. Lower T scores in patients on infliximab occur as patients receiving this therapy have more severe inflammation, which is associated with elevated osteoclastogenic factors, rather than as a side-effect of the anti–tumor necrosis factor-α therapy.

In Brief

Article first published online 15 March 2013

Author Information

Division of Gastroenterology, Mater Dei Hospital (Malta), Mellieha, Malta.

Reprints: Neville Azzopardi, MD, Mater Dei Hospital (Malta), 22, “Old Charm,” Old Mill Street, Mellieha, Malta, MLH 1347 (e-mail: oldcharm@onvol.net).

The authors have no conflicts of interest to disclose.

Received June 24, 2012

Accepted August 07, 2012

© Crohn's & Colitis Foundation of America, Inc.

You currently do not have access to this article.

You may need to:

Note: If your society membership provides for full-access to this article, you may need to login on your society’s web site first.